Wyoming, 2024

Damaging Winds in Wyoming, August 6, 2024

August 6, 2024 · NWS RIW · 3 events in 3 counties and zones

A shortwave moved across northern Wyoming and brought scattered showers and thunderstorms. Some storms contained high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across northern Wyoming and brought scattered showers and thunderstorms. Some storms contained high wind gusts. Wind gusts over 58 mph were reported in Park, Washakie and Johnson Counties, with the maximum gust of 73 mph along Interstate 90 in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 6, 2:05 PM MST, 27 minutes earlier. Its key messages:

  • Isolated showers and thunderstorms will continue through the evening. Brief outflow wind gusts of 35 to 45 mph are possible with this activity.
  • Elevated to critical fire weather conditions continue for much of the area today given the gusty outflow winds and lightning threat.
  • A cold front will approach the Continental Divide on Wednesday, bringing temperatures down east of the Divide Wednesday and Thursday. Rain chances increase for northern Wyoming during this time.
  • Critical fire weather conditions continue west of the Divide on Wednesday.
  • A more unsettled pattern is likely to set in by the weekend, keeping temperatures below normal with continued shower chances.
Area forecast discussion, Aug 6, 2:05 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
305 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Isolated showers and thunderstorms will continue through the evening.
  Brief outflow wind gusts of 35 to 45 mph are possible with
  this activity.

- Elevated to critical fire weather conditions continue for much
  of the area today given the gusty outflow winds and lightning
  threat.

- A cold front will approach the Continental Divide on
  Wednesday, bringing temperatures down east of the Divide
  Wednesday and Thursday. Rain chances increase for northern
  Wyoming during this time.

- Critical fire weather conditions continue west of the Divide on
  Wednesday.

- A more unsettled pattern is likely to set in by the weekend, keeping
  temperatures below normal with continued shower chances.

&&

.DISCUSSION...
Issued at 300 PM MDT Tue Aug 6 2024

Showers and thunderstorms will be more widespread this afternoon as
a stronger shortwave pushes in from the west, flattening the
longstanding ridge to our south. Increased moisture (dewpoints
generally in the 40s) and ample diurnal heating will allow for
MLCAPE values in the 400 to 600 J/kg range by early afternoon. While
the strongest cells could be better rain producers today, the
primary hazard will again be strong outflow wind gusts. With
temperature/dewpoint depressions of 40 to 50 degrees, gusts up to 50
mph are possible with stronger downdrafts. Given the convective
outflow potential and still fairly low humidity at the surface, we
have issued widespread Red Flag Warnings for much of the area.
Storms will wane from west to east around sunset, leaving clearing
skies overnight.

On Wednesday the ridge will be flattened by a much broader trough
dropping south out of Canada. This will usher in cooler temperatures
and widespread shower and thunderstorm chances east of the Divide
through Wednesday evening. Highs will drop to near seasonal values
in central Wyoming and below normal across northern Wyoming. The
best chance for appreciable rain will be across the Bighorns and
vicinity, though this is not expected to bring widespread heavy
rain. The front will struggle to move west of the Divide on
Wednesday, and instead locations there will see another warm and dry
day. With winds increasing due to a building pressure gradient, this
will continue the critical fire weather conditions for most of
southern Wyoming through the afternoon.

Further ahead, Thursday will be cooler behind the front, especially
east of the Divide where highs will likely only reach the 60s and
70s for most locations. Johnson County, in particular, will feel
much cooler with highs in the low 60s for most lower elevations
(Buffalo's high will be nearly 25 degrees below normal).
Precipitation chances will be widespread again along and east of the
Divide. Friday will be a little warmer, but still below normal for
most locations. Shower and thunderstorm chances will continue, with
better chances for a wetting rain east of the Divide given increased
moisture advection. Below normal temperatures with additional,
widespread rain chances will continue through the weekend as another
shortwave moves in. This may be a good time to note for those in the
backcountry in the Bighorns, Absarokas, and Winds that a change to
notably cooler and wetter conditions will arrive beginning
Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1127 AM MDT Tue Aug 6 2024

VFR Conditions will prevail through the TAF period. Showers and
thunderstorms will become widely scattered across the region this
afternoon, mainly between 21Z and 01Z. Have included TEMPO groups at
most terminals to highlight most likely timing of any thunderstorm
impacts. Gusty outflow winds will be the main concern with any
showers and storms today.

Showers and storms will end between 02Z and 04Z across the region
and winds will be light and mostly variable overnight at all
terminals. Winds begin to tick up late in the period ahead of a cold
front that will be approaching east of the Divide terminals by the
end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue Aug 6 2024

Elevated to critical fire weather conditions will continue through
the afternoon owing to convective outflow wind gusts, low humidity,
and a lightning threat. Accordingly, the Red Flag Warnings will
continue through 7 PM this evening. Convection will wane with sunset
with skies clearing overnight. A cold front will move into northern
and central Wyoming on Wednesday, bringing cooler temperatures,
higher humidity, and rain chances east of the Divide. West of the
Divide will not benefit from the front and will instead keep
critical fire weather conditions for the afternoon; the Red Flag
Warnings will continue there on Wednesday. Thursday and onward will
be cooler everywhere, with increased precipitation chances through
the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for WYZ275-276-
280>283-285>288.

Red Flag Warning until 8 PM MDT Wednesday for WYZ277>279-289.

&&

DISCUSSION...Myers
AVIATION...Hensley
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 6, 2:16 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
316 AM MDT Tue Aug 6 2024

WYZ001>020-022>030-071330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
316 AM MDT Tue Aug 6 2024

...Red Flag Warnings in effect for much of central and southern
Wyoming today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will occur across much of the
forecast area this afternoon and evening. Gusty wind and lightning
are the main threats from storms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions continue across southern portions
Wednesday as a strong cold front pushes into the area through the
morning. Precipitation chances will increase across the north late in
the afternoon, continuing east of the Divide through Wednesday night.
Scattered rain showers/thunderstorms look likely from Friday through
Monday, especially in the afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 6, 1:25 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
225 PM MDT Tue Aug 6 2024

WYZ005-007-017-062115-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Bighorn
Basin-
225 PM MDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES THROUGH 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southwest of Thermopolis, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Boysen State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10858 4366 10840 4356 10790 4321 10825
TIME...MOT...LOC 2024Z 302DEG 17KT 4355 10838

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gross
Special weather statement, Aug 6, 2:07 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
307 PM MDT Tue Aug 6 2024

WYZ012-013-062145-
Jackson Hole-Teton and Gros Ventre Mountains-
307 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TETON COUNTY
THROUGH 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jackson, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kelly around 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4343 11079 4360 11087 4376 11041 4350 11029
TIME...MOT...LOC 2107Z 251DEG 24KT 4354 11074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gross

The radar

The Riverton/Lander radar (KRIW), 137 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
August 6, 2:32 PM MST to 2:40 PM MST
Where
Park County, 8 mi N of Meeteetse
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.266, -108.870

Wind gusts as high as 59 mph were reported along Highway 120 to the north of Meeteetse.

Thunderstorm Wind, Washakie

When
August 6, 3:30 PM MST to 3:38 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

Wind gusts as high as 62 mph were reported at the Worland airport. The strong wind gusts brought down tree limbs in the city of Worland.

Thunderstorm Wind, Johnson

When
August 6, 4:05 PM MST to 4:52 PM MST
Where
Johnson County, Buffalo Arpt to 24 mi ESE of Buffalo
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
44.370, -106.720

A severe thunderstorm moved eastward across northern Johnson County and brought high wind gusts. Gusts as high as 73 mph occurred along Interstate 90 to the southeast of Buffalo. A 64 mph wind gust was measured at the Johnson County Airport near Buffalo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204282, 1204283, 1204285.